Interstitial pneumonia probably associated with sorafenib treatment: An alert of an adverse event
Related Experiment Video
Updated: Jun 18, 2026

Drug-Induced Senescence in Liver Cells Promotes M2 Macrophage Polarization: Implications for Tyrosine Kinase Inhibitor-Associated Hepatotoxicity
Published on: October 17, 2025
Shotaro Ide1, Hiroshi Soda, Tomoaki Hakariya
1Division of Respiratory Medicine, Sasebo City General Hospital, 9-3 Hirase, Sasebo, Nagasaki 857-8511, Japan.
Abstract:
There has been no literature which reports a case of interstitial lung disease associated with sorafenib. However, a recent post-marketing survey in Japan revealed that interstitial pneumonia occurred in 4 among approximately 2 000 Japanese patients treated with sorafenib. In this article, we describe a Japanese patient with severe interstitial pneumonia probably caused by sorafenib treatment for metastatic renal cell carcinoma. Oncologists supervising future clinical trials for lung cancer should be alert to the fact that sorafenib can potentially induce serious interstitial lung disease, although this might depend on racial differences.
Insights
Sorafenib, a cancer drug, may cause severe interstitial lung disease, particularly in Japanese patients. This rare but serious side effect requires careful monitoring during treatment for metastatic renal cell carcinoma.
Area of Science:
- Oncology
- Pulmonology
- Pharmacology
Background:
- Sorafenib is a targeted therapy used for metastatic renal cell carcinoma.
- Interstitial lung disease (ILD) is a known class effect of some tyrosine kinase inhibitors.
- Previous literature has not reported ILD specifically associated with sorafenib.
Observation:
- A post-marketing survey in Japan identified 4 cases of interstitial pneumonia among ~2,000 sorafenib-treated patients.
- This study details a specific case of a Japanese patient experiencing severe interstitial pneumonia.
- The patient received sorafenib for metastatic renal cell carcinoma.
Findings:
- Sorafenib treatment is strongly suspected as the cause of severe interstitial pneumonia in this patient.
- The incidence of sorafenib-induced ILD may be higher in Japanese populations.
- This suggests potential racial differences in drug-induced lung toxicity.
Implications:
- Oncologists should be vigilant for potential sorafenib-induced interstitial lung disease.
- Awareness is crucial for patients undergoing sorafenib therapy, especially those of Japanese ethnicity.
- Future clinical trials involving sorafenib, particularly for lung cancer, must consider this potential adverse event.
Related Concept Videos
Acute Kidney Injury III: Clinical Manifestations
Renal Failure: Dose Adjustments
Reduced renal clearance and elimination rate are common outcomes of renal impairment. These alterations lead to a prolonged elimination half-life and an altered apparent volume of distribution for drugs. As a result, dosage adjustments are typically necessary to maintain optimal drug levels in the body.
However, dosage adjustments...
Nephrotic Syndrome I : Introduction
Chronic Kidney Disease II: Clinical Manifestations
Acute Kidney Injury I: Introduction
Acute Kidney Injury VI: Nursing Management